Alert archive / California / Red Flag Warnings in 2012

Red Flag Warning 9, NWS Los Angeles, CA

August 22, 2012

NWS Los Angeles, CA issued this red flag warning at Aug 22, 2012, 9:45 AM PDT. It took effect at Aug 22, 2012, 10:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2012, 9:45 AM PDT (16:45 UTC)
In effect from
Aug 22, 2012, 10:00 AM PDT
Expired
Aug 22, 2012, 3:42 PM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS86 KLOX 221645
RFWLOX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
945 AM PDT WED AUG 22 2012

...RED FLAG WARNING IN EFFECT UNTIL 5 PM TODAY FOR DRY LIGHTNING
AND GUSTY OUTFLOW WINDS FOR THE MOUNTAINS AND DESERTS OF LOS
ANGELES COUNTY...

.THE LOW PRESSURE SYSTEM THAT THREATENED MUCH OF THE AREA WITH DRY
LIGHTNING WAS SITUATED FARTHER TO THE NORTHEAST THAN FORECASTED
AND THE CONTINUED THREAT OF DRY LIGHTNING WAS SHIFTED TO THE
NORTHEAST AS WELL. THEREFORE...ONLY NORTHEAST LOS ANGELES COUNTY
REMAINS UNDER A CONTINUED THREAT. SANTA BARBARA AND VENTURA
COUNTIES AS WELL AS THE VALLEYS AND SANTA MONICA MOUNTAINS OF LOS
ANGELES COUNTY ARE NO LONGER UNDER THE THREAT OF DRY LIGHTNING AND
GUSTY WINDS. THE OUTLOOK BEYOND THIS AFTERNOON CALLS FOR AN END TO
ANY THUNDERSTORM THREAT ALONG WITH SLIGHTLY BELOW NORMAL
TEMPERATURES THROUGH THE WEEKEND.

CAZ254-230000-
/O.CAN.KLOX.FW.W.0008.000000T0000Z-120823T0000Z/
/O.NEW.KLOX.FW.W.0009.120822T1700Z-120823T0000Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
945 AM PDT WED AUG 22 2012

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON FOR
DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR THE MOUNTAINS OF LOS
ANGELES COUNTY EXCLUDING THE SANTA MONICA MOUNTAINS RECREATIONAL
AREA...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
RED FLAG WARNING FOR DRY LIGHTNING AND GUSTY OUTFLOW
WINDS...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON.

* LIGHTNING...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS 
  EXPECTED THROUGH LATE THIS AFTERNOON. THE STORMS ARE 
  EXPECTED TO PRODUCE LITTLE RAINFALL...RESULTING IN DRY 
  LIGHTNING STRIKES.

* WINDS...GUSTY AND ERRATIC WINDS TO 40 MPH ARE LIKELY IN
  AND AROUND THUNDERSTORMS. 

* OUTLOOK...THE LOW PRESSURE SYSTEM IS EXPECTED TO PUSH EAST OF
  THE AREA TONIGHT INTO THURSDAY...ENDING THE THUNDERSTORM THREAT.

* IMPACTS...THREAT OF DRY LIGHTNING AND GUSTY OUTFLOW WINDS 
  COMBINED WITH HOT TEMPERATURES AND VERY DRY FUELS WILL 
  INCREASE THE POTENTIAL FOR FIRE IGNITIONS. GUSTY WINDS 
  ASSOCIATED WITH SHOWERS AND THUNDERSTORMS COULD MAKE INITIAL 
  ATTACK DIFFICULT. ANY IGNITIONS THAT DO OCCUR COULD HAVE RAPID 
  SPREAD THAT WOULD LEAD TO A THREAT TO LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

CAZ244>246-252-253-288-547-548-221745-
/O.CAN.KLOX.FW.W.0008.000000T0000Z-120823T0000Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA BARBARA COUNTY MOUNTAINS / LOS PADRES NATIONAL FOREST-
VENTURA COUNTY MOUNTAINS / LOS PADRES NATIONAL FOREST-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
945 AM PDT WED AUG 22 2012

...RED FLAG WARNING IS CANCELLED FOR DRY LIGHTNING AND GUSTY
OUTFLOW WINDS FOR THE MOUNTAINS OF SANTA BARBARA AND VENTURA
COUNTIES AS WELL AS THE VALLEYS OF LOS ANGELES AND VENTURA
COUNTIES...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE RED FLAG WARNING.

THE LOW PRESSURE SYSTEM THAT THREATENED MUCH OF THE AREA WITH DRY
LIGHTNING WAS SITUATED FARTHER TO THE NORTHEAST THAN FORECASTED
AND THE CONTINUED THREAT OF DRY LIGHTNING WAS SHIFTED TO THE
NORTHEAST AS WELL. THEREFORE...ONLY NORTHEAST LOS ANGELES COUNTY
REMAINS UNDER A CONTINUED THREAT. SANTA BARBARA AND VENTURA
COUNTIES AS WELL AS THE VALLEYS AND SANTA MONICA MOUNTAINS OF LOS
ANGELES COUNTY ARE NO LONGER UNDER THE THREAT OF DRY LIGHTNING AND
GUSTY WINDS.

$$

CAZ259-230000-
/O.CON.KLOX.FW.W.0008.000000T0000Z-120823T0000Z/
ANTELOPE VALLEY-
945 AM PDT WED AUG 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR THE
ANTELOPE VALLEY...

* LIGHTNING...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS 
  EXPECTED THROUGH LATE THIS AFTERNOON. THE STORMS ARE 
  EXPECTED TO PRODUCE LITTLE RAINFALL...RESULTING IN DRY 
  LIGHTNING STRIKES.

* WINDS...GUSTY AND ERRATIC WINDS TO 40 MPH ARE LIKELY IN
  AND AROUND THUNDERSTORMS. 

* OUTLOOK...THE LOW PRESSURE SYSTEM IS EXPECTED TO PUSH EAST OF
  THE AREA TONIGHT INTO THURSDAY...ENDING THE THUNDERSTORM THREAT.

* IMPACTS...THREAT OF DRY LIGHTNING AND GUSTY OUTFLOW WINDS 
  COMBINED WITH HOT TEMPERATURES AND VERY DRY FUELS WILL 
  INCREASE THE POTENTIAL FOR FIRE IGNITIONS. GUSTY WINDS 
  ASSOCIATED WITH SHOWERS AND THUNDERSTORMS COULD MAKE INITIAL 
  ATTACK DIFFICULT. ANY IGNITIONS THAT DO OCCUR COULD HAVE RAPID 
  SPREAD THAT WOULD LEAD TO A THREAT TO LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

SWEET
1 follow-up statement
666 
WWUS86 KLOX 222242
RFWLOX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
342 PM PDT WED AUG 22 2012

...RED FLAG WARNING FOR DRY LIGHTNING AND OUTFLOW WINDS FOR THE
ANTELOPE VALLEY AND THE LOS ANGELES COUNTY MOUNTAINS IS CANCELLED...

.SHOWER ACTIVITY IS DEVELOPING OVER EASTERN LOS ANGELES COUNTY
AND A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM CONTINUES THROUGH THE
REST OF THE AFTERNOON. SIGNIFICANT OR WIDESPREAD DRY LIGHTNING IS
NO LONGER EXPECTED. THE LOW PUSHES EAST OF THE AREA TONIGHT INTO
THURSDAY...ENDING THE THUNDERSTORM THREAT FOR ALL AREAS. THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND WILL BE CHARACTERIZED
BY SLIGHTLY BELOW NORMAL TEMPERATURES...AND CLEAR SKIES ASIDE FROM
NIGHT AND MORNING LOW CLOUDS AND FOG IN THE COASTAL AND VALLEY
SECTIONS.

CAZ254-222345-
/O.CAN.KLOX.FW.W.0009.000000T0000Z-120823T0000Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
342 PM PDT WED AUG 22 2012

...RED FLAG WARNING IS CANCELLED FOR DRY LIGHTNING AND OUTFLOW
WINDS FOR LOS ANGELES COUNTY MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE RED FLAG WARNING.

SHOWER ACTIVITY IS DEVELOPING OVER EASTERN LOS ANGELES COUNTY
AND A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM CONTINUES THROUGH THE
REST OF THE AFTERNOON. SIGNIFICANT OR WIDESPREAD DRY LIGHTNING IS
NO LONGER EXPECTED.

$$

CAZ259-222345-
/O.CAN.KLOX.FW.W.0008.000000T0000Z-120823T0000Z/
ANTELOPE VALLEY-
342 PM PDT WED AUG 22 2012

...RED FLAG WARNING IS CANCELLED FOR DRY LIGHTNING AND OUTFLOW
WINDS FOR THE ANTELOPE VALLEY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE RED FLAG WARNING.

SHOWER ACTIVITY IS DEVELOPING OVER EASTERN LOS ANGELES COUNTY
AND A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM CONTINUES THROUGH THE
REST OF THE AFTERNOON. SIGNIFICANT OR WIDESPREAD DRY LIGHTNING IS
NO LONGER EXPECTED.

$$

SWEET

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Aug 22, 9:20 AM PDT, 25 minutes earlier.

Area forecast discussion, Aug 22, 9:20 AM PDT, 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
920 AM PDT WED AUG 22 2012

.SYNOPSIS...

LOW PRESSURE WILL MOVE ACROSS THE REGION TODAY...BRINGING A SLIGHT
CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND ANTELOPE VALLEY.
TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES BELOW NORMAL THROUGH
THE WEEKEND...THEN POSSIBLY WARM TO NEAR NORMAL EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-SAT)...UPPER LOW PASSED A LITTLE FURTHER NORTH
AND WAS JUST TOO WEAK TO INITIATE CONVECTION IN OUR AREA OVERNIGHT.
SO MORNING THUNDERSTORMS HAVE BEEN DROPPED. WITH DRIER SOUTHWEST
FLOW COMING IN BEHIND THE TROF PASSAGE IT WILL BECOME MORE AND MORE
DIFFICULT FOR CONVECTION TO DEVELOP EVEN ACROSS OUR MOUNTAINS, BUT
WILL LEAVE IN A SLIGHT CHANCE JUST IN CASE, THOUGH THE BEST CHANCES
WOULD BE ACROSS EASTERN LA COUNTY.

OTHERWISE A PRETTY QUIET WEATHER DAY ACROSS THE AREA. MARINE LAYER
DEEPENED TO AROUND 2000 FEET OVERNIGHT WITH THE TROF MOVING THROUGH
AND CLOUDS MAY LINGER AT SOME OF THE BEACHES THROUGH THE AFTERNOON.
SO 3-6 DEGREES OF COOLING TODAY CERTAINLY SEEMS REASONABLE.

***FROM PREVIOUS DISCUSSION***

A STRETCH OF VERY DULL WEATHER THEN SETS UP IN THE WAKE OF TODAYS
LOW. THE AREA WILL BE UNDER THE EASTERN EXTREME OF AN UPPER HIGH 800
NM TO THE WSW OF L.A. THERE WILL BE WEAK ONSHORE FLOW AND NIGHT
THROUGH MORNING LOW CLOUDS AND FOG ACROSS THE COASTS AND COASTAL
VLYS. MAX TEMPS WILL BE A LITTLE BELOW NORMAL. THE ATMOSPHERE WILL
BE DRY AND STABLE WITH NOT EVEN AFTERNOON BUILD UPS EXPECTED OVER
THE MTNS.

.LONG TERM (SUN-TUE)...
ALL MEDIUM RANGE MDLS SUGGEST THAT THERE WILL BE SLOW PATTERN CHANGE
OVER THE EXTENDED PERIOD. ON SUNDAY A WEAK LONG WAVE TROF WILL MOVE
OVER CALIFORNIA AND WILL LIKELY LIFT THE MARINE LAYER UP AND COOL
THINGS OFF A DEGREE OR TWO. ON MONDAY A LARGE UPPER HIGH BUILDS
THROUGH THE CENTRAL CONUS AND EXPANDS WESTWARD CREATING ZONAL SW
FLOW OVER THE STATE AND BUILDING HGTS SOME. LOOK FOR SOME WARMING
BUT NOT TOO MUCH. ON TUESDAY THE UPPER HIGH IS FORECAST TO EXPAND A
LITTLE MORE AND THIS SHOULD LOWER THE MARINE LAYER AND ALLOW FOR
SOME MORE WARMING.

&&

.AVIATION...22/1150Z

N OF POINT CONCEPTION...MODERATE CONFIDENCE WITH 12Z TAFS. IFR/LIFR
CIGS COULD DISSIPATE +/-2HOURS FROM KSMX AND KSBP THIS MORNING.
BETTER CONFIDENCE FOR ARRIVAL OF LIFR/IFR CIGS BETWEEN 04-07Z
TONIGHT. OTHERWISE HIGH CONFIDENCE WITH KPRB TAF.

S OF POINT CONCEPTION...LOW CONFIDENCE WITH 12Z TAFS IN RESPECT TO
IFR/MVFR CIGS THIS MORNING. UPPER LOW CAUSING RANDOM CIGS TO DEVELOP
AND DISSIPATE. BETTER CONFIDENCE FOR TONIGHT WITH IFR/MVFR CIGS TO
REDEVELOP LATE TONIGHT INTO THU MORNING. SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS INTERIOR MTNS AND DESERTS AFTER 18Z THROUGH
EARLY EVENING HOURS. COULD AFFECT KPMD AND KWJF BETWEEN 20Z-03Z

KLAX...LOW CONFIDENCE WITH 12Z TAF DUE TO RANDOM CIGS NEAR AIRPORT.
MFR CIGS COULD LAST TIL 16Z...OR REMAIN OFF THE COAST AND
PERIODICALLY AFFECT THE AIRFIELD. BETTER CONFIDENCE TONIGHT THAT
MVFR CIGS WILL REDEVELOP LATE TONIGHT.

KBUR...MODERATE CONFIDENCE WITH 12Z TAF AFTER MVFR CIGS BURNOFF
BETWEEN 14-16Z THIS MORNING. SHOULD STAY VFR AFTER 18Z THROUGH
TONIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING (SEE LAXRFWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...MW/RORKE
AVIATION...KAPLAN
SYNOPSIS...MW

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 22, 6:00 AM PDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED AUG 22 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OVER VENTURA AND LOS
ANGELES COUNTIES THIS MORNING. THE SLIGHT CHANCE OF THUNDERSTORMS
WILL PERSIST DURING THE AFTERNOON OVER THE MOUNTAINS OF SANTA
BARBARA...VENTURA AND LOS ANGELES COUNTIES AS WELL AS THE ANTELOPE
VALLEY. ANY THUNDERSTORM THAT FORMS WILL BE CAPABLE OF PRODUCING DRY
LIGHTNING.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Nearby

Red Flag Warnings in California, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.